Virginia, 2021

Hail and Damaging Winds in Virginia, July 27 to 28, 2021

July 27 to 28, 2021 · NWS RNK · 5 events in 3 counties and zones

A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of thunderstorms. Some of these storms produced damaging winds and large hail, especially along and east of the Blue Ridge mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of thunderstorms. Some of these storms produced damaging winds and large hail, especially along and east of the Blue Ridge mountains. Single cell to multicell clusters develop between Lexington, VA and Galax, VA late in the afternoon and evening before slowly shifting south and east overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 9:56 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 27, 9:56 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1056 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A stalled frontal boundary over North Carolina may produce more
showers and thunderstorms this afternoon. Afterward, high
pressure will bring drier and hotter conditions for Wednesday
and early Thursday. Another cold front should approach from the
northwest by Thursday night into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1050 PM EDT Tuesday...

A broken line of showers and storms is developing from Galax
through Lexington this evening, feeding off of leftover
instability from an afternoon of strong daytime heating. These
will have the ability to produce locally heavy rainfall and
gusty winds through about 1 am Wednesday before gradually
fizzling as the drift east to southeast across the Piedmont.

As of 715 PM EDT Tuesday...

Generally modest updates to the forecast this evening. Rapid
update weather forecast models are hinting at another band of
spotty showers and a few storms developing late this evening
near the Interstate 64 corridor west of Lexington, and drifting
southward across the Piedmont. Introduced a chance for rainfall
for this, but not certain to what extent this may develop.
Otherwise, made minor adjustments to temperatures, cloud cover
and winds to carry us into tonight.

As of 1215 PM EDT Tuesday...

Confidence is high for hot and dry weather on Wednesday.

The earlier fog from this morning has dissipated, and
temperatures for this afternoon have been nudged upward. While
drier air enters from the northwest, a cold front will stall
over North Carolina. The proximity of this boundary combined
with heat and moisture will yield another round of showers and
thunderstorms along the Virginia and North Carolina border.
Heavy downpours will be possible in the stronger storms.
Convection should wane after sunset.

High pressure will move over the Mid Atlantic tonight, but
lingering surface moisture could trigger more patchy fog in
parts of the Piedmont and along the New River. With a northwest
flow at the surface and aloft, the resultant downsloping
combined with plentiful sunshine should give hotter conditions
on Wednesday with mid 90s expected east of the Blue Ridge and
most of the mountains getting well into the 80s. Heat indices
could approach 100 degrees east of a line from Lynchburg to
Reidsville.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

     Hot And Drier For Thursday With Front Still Expected Late
Thursday Into Friday...

The highlight of the short term forecast will be the front that is
expected to arrive very late Thursday, and traverse across the
region Friday. The overall impact for this front continues to look
less prominent for our area as arrival time looks to be after sunset
Thursday when diurnal heating will be gone. Guidance points to a
decent QLCS system forming along the frontal boundary for the Ohio
Valley that will move eastward, but the loss of heating should
happen before it can finish its trip across WV to really impact us.

As the front moves across the area Thursday night into Friday,
expect some lose coverage in showers and eventually thunderstorm
for the afternoon. The likeliest place for more organized convection
will be near and south of the VA state line with the front pressing
southward, serving as a focal point for lift. Obviously alterations
in timing could happen depending on how fast the front can get
through.

Temperatures remain above normal for this part of the forecast
period.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

     Monitoring multiple features for enhanced precipitation chances...

The long term period should generally be characterized by somewhat
cooler temperatures than those that will be experienced this week.
Most of this is owed to the persistence presence of troughing from
Saturday onward. Consistent northwest flow aloft will only back to
westerly by Tuesday as the base of the trough approaches. Needless
to say, a consistent pattern of northwest flow is favorable for one
or more cold frontal passages, and the long term pattern does not
look to disappoint.

On Saturday, the cold front that will have led to precipitation
chances in the previous day is expected to be near the southern
portion of our forecast area. It is plausible that with convective
enhancement, the front will have cleared the CWA entirely by
Saturday, but deterministic guidance currently supports a scenario
where at least scattered convection will be plausible over our North
Carolina counties. The northern end of the forecast area will likely
experience dry and cooler conditions, with highs failing to reach
the 90s.

From Sunday onwards, the next heightened potential for showers and
storms diverges greatly among the main deterministic models. The GFS
begins to sag the next in the parade of fronts toward the area,
which would mean heightened rain chances over the northern half of
the CWA Sunday into Sunday night, with rain chances sagging
southward the next day. As of now, the ECMWF is over 24 hours slower
with this frontal feature, with rain chances approaching the
northern part of the area Monday night and Tuesday looking like the
main event from a precipitation standpoint. We will continue to
monitor model trends and anticipate convergence toward the true
solution as the event draws closer. For now, rain remains plausible
within the CWA anytime between Sunday and Tuesday. Both models do
agree, at least, that the upper-level trough and surface cold fronts
should keep temperatures at or below normal throughout the long term
period.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM EDT Tuesday...

Expect mainly VFR conditions through the remainder of Tuesday
for all TAF sites. May see a few showers and storms develop
across the Piedmont before midnight, but expect these to be
widely scattered and not enough confidence in this development
to make mention in the TAFs. Where rainfall does develop, expect
brief but heavy downpours that will temporarily result in IFR
visibilities until rain exits.

Drier air will arrive from the northwest overnight as high
pressure builds overhead. Patchy fog could develop near LYH,
DAN, and BCB by Wednesday morning. Confidence is too low to
include fog at LWB due to the aforementioned drier air. Good
flying weather is expected on Wednesday with a light northwest
breeze.

Extended Aviation Discussion...

High pressure will remain in control through Wednesday night,
but it will head offshore on Thursday morning. By Thursday
afternoon, a cold front will bring scattered showers and
thunderstorms toward LWB first before spreading toward the other
aviation sites during Thursday night into Friday. Weak high
pressure will briefly pass to the north on Saturday, but another
cold front could arrive by Sunday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...NF/PW
SHORT TERM...DS/RR
LONG TERM...DS/RR
AVIATION...NF
Hazardous weather outlook, Jul 27, 8:10 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
910 PM EDT Tue Jul 27 2021

VAZ007-009>014-017-022-033-034-043>046-058-059-WVZ042-281200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Roanoke-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-Mercer-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-032-281200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms will be possible this
evening through midnight. Large hail and damaging wind gusts will be
the main hazards with these storms. In addition, localized flooding
or flash flooding will be possible where storms persist and excessive
rainfall occurs. After midnight, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially from Boone
to Mt. Airy to Reidsville.

VAZ018>020-023-024-035-047-WVZ043-044-507-508-281200-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms will be possible late
Thursday, Thursday Night, and into Friday. Damaging wind gusts will
be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 27, 9:36 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     2 SSW ARLINGTON         36.21N 80.84W
07/27/2021                   YADKIN             NC   911 CALL CENTER

            MORE THAN A DOZEN TREES DOWN BETWEEN ELKIN
            AND STATEROAD IN THE WEST CENTRAL PART OF
            SURRY COUNTY. TIME FRAME BASED ON 911 CALL
            LOG AND RADAR IS 910 PM EDT TO 1000 PM EDT.

&&

RAB
Local storm report, Jul 27, 9:38 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     LIGHTNING        3 SW BURCH              36.26N 80.80W
07/27/2021                   SURRY              NC   911 CALL CENTER

            POTENTIAL LIGHTNING-RELATED FIRE TO A HOME
            IN THE TIMBERLAKE SECTION OF SURRY COUNTY
            NEAR BURCH.

&&

RAB
Special weather statement, Jul 27, 9:55 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1055 PM EDT Tue Jul 27 2021

VAZ022-280330-
Roanoke-
1055 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE COUNTY...

At 1054 PM EDT, a strong thunderstorm was located over Poages Mill,
or near Bent Mountain, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Poages Mill...
Cave Spring...
and Roanoke Mountain.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3722 7997 3721 7993 3714 7997 3714 7999
      3715 7999 3715 8000 3717 8001 3717 8003
      3716 8008 3716 8009 3715 8009 3717 8014
      3723 8013 3724 8000
TIME...MOT...LOC 0254Z 284DEG 6KT 3719 8009

DS
Special weather statement, Jul 27, 10:04 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1104 PM EDT Tue Jul 27 2021

VAZ034-280330-
Bedford-
1104 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD COUNTY...

At 1104 PM EDT, a strong thunderstorm was located near Goode, or near
Bedford, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford...
Forest...
and Goode.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 7951 3740 7951 3744 7930 3729 7930
TIME...MOT...LOC 0304Z 267DEG 17KT 3737 7945

DS
Special weather statement, Jul 27, 10:22 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1122 PM EDT Tue Jul 27 2021

VAZ024-035-280345-
Amherst-Rockbridge-
1122 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 1122 PM EDT, a strong thunderstorm was located near Alto, or 8
miles north of Forks Of Buffalo, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of
east central Rockbridge and north central Amherst Counties.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3785 7915 3782 7916 3781 7917 3781 7914
      3778 7911 3779 7909 3777 7907 3774 7907
      3779 7923 3788 7920 3788 7915
TIME...MOT...LOC 0322Z 286DEG 9KT 3781 7919

DS
Special weather statement, Jul 27, 10:35 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 PM EDT Tue Jul 27 2021

VAZ034-280400-
Bedford-
1135 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...

At 1134 PM EDT, a strong thunderstorm was located near Bedford,
moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sedalia...
and Goode.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3737 7937 3733 7947 3750 7954 3751 7953
      3751 7952 3752 7951 3755 7947
TIME...MOT...LOC 0334Z 275DEG 5KT 3740 7947

DS

The radar

The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Amherst

When
July 27, 10:54 PM EST
Where
Amherst County, 1.21 mi SSW of Woodson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.733, -79.085

Thunderstorm Wind, Bedford

When
July 27, 11:27 PM EST
Where
Bedford County, 3.32 mi NNE of Bedford City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
37.371, -79.499

A half dozen trees were blown down just off of Big Island Highway.

Lightning, Bedford

When
July 27, 11:50 PM EST
Where
Bedford County, 3.48 mi NNW of Forest New London Ar
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
37.318, -79.351

A home caught fire from a lightning strike during a thunderstorm along the 1100 block of South Oak Lawn Drive. The home sustained fire and smoke damage to the roof, but no injuries were reported.

Thunderstorm Wind, Buckingham

When
July 27, 11:53 PM EST
Where
Buckingham County, 4.95 mi W of Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.630, -78.811

Multiple trees were blown down by thunderstorm winds at James River State Park.

Thunderstorm Wind, Bedford

When
July 28, 12:05 AM EST
Where
Bedford County, 1.25 mi S of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.352, -79.281

One tree was blown down by thunderstorm winds across Bateman Bridge Road near Thomas Jefferson Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972799, 972800, 972805, 972804, 972803.